Rare Perceptual Distortion Associated With Protracted Benzodiazepine Withdrawal Syndrome
Introduction: Benzodiazepines (BZDs) is one of the most commonly used and misused drug classes due to their wide range of action and low toxicity profile. This case report demonstrates the development of tactile hyperesthesia and dysgeusia, lesser known but documented complications of BZD withdrawal, while showcasing a successful individualized dose taper in a geriatric patient.
Case Presentation: A 69 year old female presented to the primary care clinic for BZD use disorder. Her current dose of Alprazolam had been slowly increased throughout the 18 year duration from 0.5 mg to 2 mg daily, with no other psychotropic medications for concurrent anxiety and depression. The patient had unsuccessful discontinuation attempts due to a strong desire to control her panic attacks with Alprazolam and previous withdrawal symptoms of dizziness, palpitations, and mood disturbances. She reported diminishing ability to take care of obligations at home. As per DSM-V, the patient met criteria for severe BZD use disorder.
Considering potential risks associated with long-term BZD use, a slow taper was initiated with a longer-acting equivalent. The patient was started on the equivalent dose of Chlordiazepoxide 100 mg per day with an add on trial of Paroxetine. At week 2, the patient had completed reduction to 75 mg with reports of tactile hyperesthesia, dysguesia, facial twitching, and anxiety. To address the subacute withdrawal symptoms, Gabapentin 300 mg was added to the regimen. At week 8, the patient’s dose of Chlordiazepoxide was decreased to 60 mg (25 mg twice daily in the morning and 10 mg at noon). Sensory abnormalities were still present but the patient reported improvement. She reported new symptoms of vivid dreams, nightmares, and fatigue. Prazosin 1 mg was added to the regimen along with an increase of dosage in Paroxetine. At week 88 (6/1), the patient decreased her Chlordiazepoxide use of 5 mg to every 4 days. She reported recurrence of intermittent dysguesia. Gabapentin dose was modified to 100 mg address subacute withdrawal symptoms. At week 91 (6/24), the patient is advised to stop Chlordiazepoxide. She was started on the trial of Gabapentin 200 mg QHS. Patient was advised that after the taper of Gabapentin is completed, she may embark on the trial to taper Paxil.
Discussion: Physiological dependence on BZDs is accompanied by a withdrawal syndrome commonly characterized by sleep disturbances, irritability, increased anxiety, and panic attacks. Perceptual distortion and dysgeusia are infrequently reported as symptoms of BZD withdrawal. The pathogenesis of these distortions is poorly understood but may be indirectly related to the sudden decrease in γ-aminobutyric acid (GABA) signaling during benzodiazepine withdrawal. Upon review of the available literature, there was a rarity in cases describing perceptual distortions upon discontinuation or tapering of a BZD.
The substitution of Chlordiazepoxide allowed a gradual reduction of the serum levels, thereby greatly reducing withdrawal symptoms and symptom reemergence. Adjunctive Paroxetine, Gabapentin, Prazosin, and Hydroxyzine allowed a smoother taper experience. As this protocol was successful, further studies with a larger number of patients are needed to confirm the applicability, efficacy, and safety of adjuncts.
References: Albeck J. 'Withdrawal and detoxification from benzodiazepine dependence: a potential role for clonazepam. J Clin Psychiatry 1987; 48 (Suppl): 43-9.
Smith DE, Wesson DR. A new method for treat- ment ofbarbiturate dependence.}AMA 1970; 213: 294-5.
Rickels K, Case WG, Schweizer E, Garcia-Espana F, Fridman R. Benzodiazepine dependence: manage- ment of discontinuation. Psychopharmacol Bull 1990; 26:63-8.
Learning Objective: Recognize development of rare withdrawal symptoms and accordingly modify treatment plan to most effectively treat patients